In a patient who has used LSD (acid) and cocaine and now presents with a unilateral dilated pupil, what is the primary concern?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: November 1, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Unilateral Dilated Pupil in LSD and Cocaine Use: Primary Concern

The primary concern in a patient with LSD and cocaine use presenting with a unilateral dilated pupil is to rule out life-threatening intracranial pathology (such as third nerve palsy from brain herniation or aneurysm) versus inadvertent pharmacologic mydriasis, though in an otherwise neurologically intact patient, the latter is far more likely.

Clinical Approach

Immediate Assessment Priority

The key distinction is whether this represents:

  • Life-threatening: Intracranial hemorrhage, herniation, or vascular catastrophe (aortic dissection, cerebrovascular hemorrhage) 1
  • Benign: Pharmacologic mydriasis from inadvertent contact with mydriatic substances

Critical Decision Points

If the patient has ANY of the following, assume intracranial pathology until proven otherwise:

  • Altered mental status or decreased level of consciousness
  • Other focal neurological deficits (weakness, sensory changes, cranial nerve abnormalities beyond CN III)
  • Severe headache (worst of life, thunderclap)
  • Signs of increased intracranial pressure
  • Hemodynamic instability

If the patient is alert, conversant, and has NO other neurological deficits:

  • Isolated unilateral mydriasis in an otherwise healthy patient is unlikely to represent third nerve palsy 2
  • More commonly due to local iris sphincter abnormalities or pharmacologic dilation 3

Cocaine-Specific Cardiovascular Concerns

While evaluating the pupil, do not overlook cocaine's life-threatening systemic effects 4:

Immediate Life-Threats from Cocaine

  • Hypertensive emergencies with risk of aortic dissection or cerebrovascular hemorrhage 1
  • Coronary vasospasm leading to myocardial ischemia/infarction even without obstructive CAD 1
  • Cardiac arrhythmias including wide-complex tachycardia, ventricular fibrillation, or asystolic arrest 4
  • Hyperthermia which can be rapidly life-threatening 4
  • Seizures 4

Essential Workup

  • Vital signs: Blood pressure (hypertensive crisis?), heart rate, temperature
  • 12-lead ECG: Look for QRS prolongation, wide-complex tachycardia, ST-segment changes 4, 5
  • Cardiac biomarkers if chest pain or ECG changes present
  • Neurological examination: Complete assessment beyond just pupils

Pupillary Examination Details

Pharmacologic Testing

If isolated mydriasis without other deficits:

  • Pilocarpine 1% test: Pharmacologically dilated pupil (from anticholinergics) will NOT constrict; neurogenic (third nerve palsy) pupil WILL constrict
  • This distinguishes benign pharmacologic causes from serious neurologic pathology 3

Common Pharmacologic Causes in This Context

  • Inadvertent contact with anticholinergic substances 2, 6
  • Direct ocular exposure to cocaine (though typically causes bilateral mydriasis)
  • Contact with plant alkaloids (Datura species) 7
  • Scopolamine patch contact 2

LSD Considerations

LSD itself does not typically cause isolated unilateral mydriasis. However:

  • LSD commonly causes bilateral pupillary dilation through sympathomimetic effects
  • Unilateral presentation suggests either:
    • Coincidental pharmacologic exposure to one eye
    • Underlying structural pathology unmasked by drug use
    • Concurrent intracranial process

Management Algorithm

Step 1: Assess for immediate life threats

  • Check vital signs, mental status, complete neurological exam
  • Obtain ECG immediately given cocaine use 4, 5

Step 2: If neurologically intact with isolated mydriasis

  • Detailed history: Any eye drops, patches, plant contact, trauma?
  • Pharmacologic testing with pilocarpine 1%
  • Consider observation rather than immediate neuroimaging 2, 3

Step 3: If ANY concerning features present

  • Emergent CT/CTA head and neck
  • Neurosurgical consultation
  • Treat cocaine-related complications per guidelines 4:
    • Benzodiazepines for agitation, hypertension, tachycardia
    • Vasodilators (nitroglycerin, calcium channel blockers) for coronary vasospasm or hypertensive emergency 5
    • Rapid external cooling if hyperthermic 4
    • Sodium bicarbonate for wide-complex tachycardia 4

Critical Pitfalls to Avoid

  1. Do not assume benign cause without complete neurological assessment - A "blown pupil" can herald imminent herniation
  2. Do not give beta-blockers alone for cocaine-induced hypertension - may worsen coronary vasospasm through unopposed alpha-adrenergic stimulation 5
  3. Do not miss hypertensive emergency - Cocaine causes vascular catastrophes including aortic dissection and cerebrovascular hemorrhage 1
  4. Do not overlook cardiac complications - Up to 70% of stimulant users have ECG abnormalities 1
  5. Do not pursue aggressive neuroimaging in well-appearing patients with isolated mydriasis and negative pilocarpine test - this represents unnecessary testing 2, 3

Bottom Line

In a conversant patient with normal vital signs, no other neurological deficits, and isolated unilateral mydriasis after drug use, pharmacologic mydriasis is most likely and can be confirmed with pilocarpine testing. However, given cocaine's propensity for causing hypertensive crises, vascular catastrophes, and cardiac emergencies, the broader clinical picture must be rapidly assessed. The pupil finding should not distract from evaluating for cocaine's immediately life-threatening cardiovascular and neurological complications 4, 1.

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.